Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 78, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2015, 1:46 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2015, 1:46 PM MST (20:46 UTC)
- Expired
- Jul 30, 2015, 4:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 175 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
416
WGUS55 KVEF 302046
FFWVEF
AZC015-302345-
/O.NEW.KVEF.FF.W.0078.150730T2046Z-150730T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
146 PM MST THU JUL 30 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
* UNTIL 445 PM MST
* AT 143 PM MST...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
PRODUCING HEAVY RAIN ALONG THE HUALAPAI MOUNTAINS. THESE STORMS
WILL DRIFT WEST AND PRODUCE RAPID FLASH FLOODING. A GUAGE AT
GRANITE PEAK PICKED UP OVER A HALF AN INCH OF RAIN IN TEN MINUTES
AND SIMILAR RATES WILL CONTINUE THROUGH MUCH OF THE AFTERNOON.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
YUCCA AND ALAMO ROAD.
THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 17 AND
36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3424 11373 3423 11377 3424 11380 3422 11384
3426 11386 3425 11401 3427 11403 3462 11419
3503 11423 3503 11375 3424 11359 3421 11367
3421 11370
$$
OUTLER2 follow-up statements
385
WGUS75 KVEF 302214
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM MST THU JUL 30 2015
AZC015-302345-
/O.CON.KVEF.FF.W.0078.000000T0000Z-150730T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
314 PM MST THU JUL 30 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
SOUTH CENTRAL MOHAVE COUNTY...
AT 312 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN HAD GENERALLY MOVED WEST OF THE WARNED AREA BUT LIGHT TO
MODERATE RAINFALL CONTINUES. RADAR ESTIMATED BETWEEN ONE AND TWO
INCHES OF RAIN HAVE FALLEN IN SOME OF THE HIGHER TERRAIN AND AREA
WASHES AND DRAINAGES AS WELL AS LOW WATER CROSSINGS WILL CONTINUE TO
OBSERVE FLOODING UNTIL THE RAINFALL ENDS LATER THIS AFTERNOON.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
YUCCA AND ALAMO ROAD.
THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 17 AND
36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3424 11373 3423 11377 3424 11380 3422 11384
3426 11386 3425 11401 3427 11403 3462 11419
3503 11423 3503 11375 3424 11359 3421 11367
3421 11370
$$
OUTLER032
WGUS75 KVEF 302335
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
435 PM MST THU JUL 30 2015
AZC015-302345-
/O.EXP.KVEF.FF.W.0078.000000T0000Z-150730T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
435 PM MST THU JUL 30 2015
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 445 PM MST...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 3424 11373 3423 11377 3424 11380 3422 11384
3426 11386 3425 11401 3427 11403 3462 11419
3503 11423 3503 11375 3424 11359 3421 11367
3421 11370
$$
OUTLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:50 AM MST, 10 hours 56 minutes earlier.
Area forecast discussion, Jul 30, 2:50 AM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 250 AM PDT THU JUL 30 2015 .SYNOPSIS...THE COMBINATION OF A DISTURBANCE MOVING NORTHWESTWARD ACROSS SOUTHERN CALIFORNIA ALONG WITH SUFFICIENT MOISTURE WILL RESULT IN SHOWERS AND THUNDERSTORMS AROUND TODAY MAINLY SOUTH AND WEST OF LAS VEGAS. LOCALLY HEAVY RAIN IS POSSIBLE WHICH COULD RESULT IN FLASH FLOODING. LINGERING MOISTURE WILL RESULT IN THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS PARTS OF THE AREA THROUGH MONDAY. BY TUESDAY, DRIER AIR SHOULD WORK ON IN ENDING THE CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS. && .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. A BAND OF MAINLY LIGHT TO MODERATE RAIN SHOWERS WAS HEADING WEST- NORTHWEST EARLY THIS MORNING ACROSS THE DESERTS OF SAN BERNARDINO COUNTY WITH VERY LIGHT RETURNS DEVELOPING BEHIND THIS ARC. MEANWHILE MID AND HIGH LEVEL CLOUDS HAVE SPREAD INTO MUCH OF THE SOUTHERN AND EASTERN PARTS OF THE AREA. OVERALL, THIS CREATES SOME CONCERN WITH HOW THINGS WILL SHAKE OUT TODAY AS THIS MAY LIMIT INSTABILITY POTENTIAL AT LEAST FOR THE REST OF THIS MORNING. HOWEVER, THE LATEST LAPS ANALYSIS SHOWS THE TIGHT INSTABILITY GRADIENT BETWEEN UNSTABLE AND VERY STABLE AIR CURRENTLY RUNS ALONG THE CALIFORNIA-NEVADA BORDER THEN ACROSS NORTHERN CLARK COUNTY AND THEN EAST ACROSS THE WESTERN END OF THE GRAND CANYON. THIS LINE IS NOT GOING TO MOVE MUCH THROUGH THIS AFTERNOON AND EVENING, THUS IF YOU ARE NORTH OF HERE TODAY AND TONIGHT SHOULD TURN OUT DRY WITH A PARTLY CLOUDY SKY ON AVERAGE. PWATS ARE ALMOST DOUBLE WHAT THEY WERE AT THIS TIME YESTERDAY MORNING PER THE LATEST IPW SENSORS ACROSS THE AREA. VALUES ARE MAINLY BETWEEN 0.90 INCH AND 1.60 INCH THIS MORNING (LOWEST NORTH AND HIGHEST SOUTH). WE WILL REMAIN IN A SOUTH TO SOUTHEAST FLOW ALOFT TODAY AND THUS THESE VALUES WILL STILL GO UP A LITTLE MORE. WHAT WE HAVE GOING TODAY IN FAVOR OF CONVECTION BESIDES TERRAIN TO DRIVE IT WILL BE AN INVERTED TROUGH IN THE MID-LEVELS ALONG WITH AN ACCOMPANYING ELONGATED AREA OF VORTICITY THAT IS SLATED TO HEAD NORTHWEST ACROSS SOUTHERN CALIFORNIA TOWARD SOUTHERN NEVADA. BOTH THE 00Z OPERATIONAL WRF AND GFS SHOW SUFFICIENT INSTABILITY AND CAPE BY THIS AFTERNOON. VALUES OF 0 TO -2 FOR SURFACE COMPUTED LI'S AND CAPE VALUES OVER 1000 J/KG ARE SHOWN ON THE WRF. THE GFS IS SLIGHTLY MORE STABLE AND SHOWS LESS CAPE. THE THING THAT MAY BE GOING AGAINST US IS HEATING AS THE CLOUD COVER THIS MORNING AROUND MAY DELAY US. I SUSPECT TODAY, CONVECTION MAY GET GOING EARLIER ON DIFFERENTIAL HEATING BOUNDARIES BETWEEN CLOUDIER AND SUNNIER AREAS. THE STEERING FLOW TODAY REMAINS EAST TO SOUTHEAST AT 10-20 KTS ACROSS THE SOUTHERN HALF OF THE AREA. THIS SHOULD ALSO HELP TO DRIVE ACTIVITY OFF THE HIGHER TERRAIN WHERE IT FIRES AND INTO THE VALLEYS. GIVEN THE EXTRA FORCING TODAY FROM THE TROUGH AND VORTICITY AREA ACCOMPANYING IT AS WELL AS THE HIGH MOISTURE CONTENT TO THE AIR, WHICH WILL GIVE STORMS A GOOD UNLOAD FACTOR FOR RAINFALL, A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF SOUTHEAST CALIFORNIA AND PARTS OF CLARK COUNTY. THE MOST LIKELY TIME FOR ACTIVITY WILL BE LATER THIS MORNING INTO EARLY THIS EVENING. ALTHOUGH THE STEERING FLOW IS ENOUGH TO MOVE STORMS, WE COULD STILL SEE SPOTS GET AN INCH OR TWO OF RAIN IF ANY STRONGER STORMS GET GOING. IT SHOULD BE NOTED THAT NOT ALL AREAS IN THE WATCH WILL SEE STORMS AND IN INYO COUNTY, THE POTENTIAL FOR FLOODING IS GREATER FURTHER SOUTH. THIS EVENING LOOKS INTERESTING. GIVEN THE STEERING FLOW FROM THE EAST, SOME ACTIVITY MAY HEAD WEST TOWARD THE COLORADO RIVER VALLEY FROM NORTHWEST ARIZONA AND THUS POPS WERE RAISED HERE FROM LAUGHLIN ON SOUTH. THE LAS VEGAS VALLEY MAY SEE SOME ACTIVITY ON THE EDGES OF THE VALLEY, ALTHOUGH THE 00Z OPERATIONAL GFS SHOWS ACTIVITY HEADING IN THIS EVENING AND LASTING MUCH OF THE NIGHT. AT THIS TIME, IT IS FELT THIS IS AN OUTLIER AND THUS THE FORECAST FOR THE HEART OF THE LAS VEGAS VALLEY REMAINS DRY. HOWEVER, STORMS MAY BRUSH PARTS OF HENDERSON FROM ANY ACTIVITY THAT GOES FURTHER EAST AND SOUTH. IN ADDITION, THE UPSLOPE COMPONENT TO THE FLOW MAY CRANK OUT SOME ACTIVITY ON THE WEST SIDE OF THE VALLEY. MOST ACTIVITY SHOULD END TONIGHT WITH THE LOSS OF HEATING. WITH MOISTURE REMAINING IN PLACE THROUGH SATURDAY, SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ONCE AGAIN BOTH DAYS AND WILL BE POSSIBLE IN ANY PART OF THE AREA MAINLY IN THE AFTERNOON AND EVENING WITH HEATING AND TERRAIN PRIMARILY DRIVING STORMS. IF ANY ADDITIONAL WAVES FORM IN THE FLOW, THEY MAY HELP ENHANCE CONVECTION, BUT CONFIDENCE IN THIS IS LOW AT THE TIME. THEREFORE POPS WERE MAINLY LEFT ALONE EXCEPT FOR A FEW TWEAKS IN FAVORED TERRAIN SPOTS. AGAIN, ANY STRONGER OR SLOW MOVING STORMS COULD RESULT IN FLASH FLOODING WITH GUSTY WINDS, BLOWING DUST AND HAIL ALSO THREATS. TEMPS WILL REMAIN NEAR NORMAL. I DID ADJUST A FEW HIGHS UP FOR TODAY AND TWEAKED LOW TEMPS IN A FEW SPOTS AS WELL THE NEXT FEW NIGHTS. A BLEND OF CONS MODELS AND STATISTICAL GUIDANCE WAS USED. .LONG TERM...SUNDAY THROUGH THURSDAY. THE LATEST MODEL GUIDANCE CONTINUES TO INDICATE A LOW GRADE MONSOON PATTERN THROUGH THE END OF THE PERIOD...WITH IT POTENTIALLY BEGINNING FAIRLY ACTIVE WITH HIGHER SHOWER AND STORM CHANCES ACROSS MAINLY THE NEVADA AND ARIZONA ZONES SUNDAY. THIS DEPENDS ON THE TIMING AND TRAJECTORY OF AN UPPER LEVEL WAVE THAT BOTH THE 00Z GFS AND ECMWF HAVE TRANSLATING THE AREA EARLY SUNDAY MORNING. KEPT POPS IN THE 20 TO 30 RANGE FOR NOW TO COVER FOR THIS SCENARIO...WITH FURTHER UPDATES EITHER WAY DEPENDING ON HOW CONSISTENT OR NOT CONSISTENT FUTURE GUIDANCE IS IN HANDLING THIS POTENTIAL FEATURE. MONDAY...DRIER SOUTHWEST FLOW IS EXPECTED TO BEGIN TO FILTER INTO THE REGION AND SCOUR OUT SOME OF THE MOISTURE THAT IS IN PLACE...PARTICULARLY IN THE CALIFORNIA ZONES. DESPITE THIS...THE 00Z ECMWF DEPICTS ANOTHER MID/UPPER WAVE TRAVERSING THE AREA...YIELDING SHOWER AND THUNDERSTORM CHANCES ACROSS THE NEVADA AND ARIZONA ZONES. THIS...ALONG WITH THE FACT THAT MODEL GUIDANCE TENDS TO BE ON THE AGGRESSIVE SIDE IN SCOURING OUT MOISTURE THIS TIME OF YEAR WAS TAKEN INTO CONSIDERATION...AND MINIMUM CHANGES TO POPS WERE MADE FOR MONDAY FOR THE TIME BEING. TUESDAY THROUGH WEDNESDAY...DRIER AIR IS EXPECTED TO SPREAD ACROSS MUCH OF THE AREA...AS A SHORTWAVE FROM AN UPPER LEVEL LOW OFF OF THE COAST OF BRITISH COLUMBIA SWEEPS ACROSS THE GREAT BASIN. THERE ARE HINTS IN GUIDANCE OF LOW GRADE MOISTURE MAKING A RETURN BY THURSDAY AS HIGH PRESSURE SHIFTS BACK TO THE WEST AND PULLS MOISTURE NORTHWARD. TEMPERATURES WISE...GIVEN THE MOISTURE THAT IS EXPECTED TO REMAIN IN PLACE...AFTERNOON HIGHS WILL RUN AROUND SEASONAL NORMALS THROUGH THE PERIOD WITH THE WARMEST DAYS LIKELY COMING ON MONDAY AND TUESDAY WITH DRIER SOUTHWEST FLOW FILTERING THROUGH THE AREA. && .AVIATION...FOR MCCARRAN...WINDS WILL MAINLY FAVOR AN EASTERLY COMPONENT THROUGH THIS AFTERNOON TRENDING EVENTUALLY MORE SOUTHEAST AT 5-10 KTS. ALTHOUGH DRY CONDITIONS ARE EXPECTED AT KLAS TODAY, THERE IS A CHANCE OF SHRA/TSRA TODAY OVER THE MOUNTAINS MOSTLY WEST AND SOUTH OF KLAS. THE BEATTY, DAGGETT AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED BY THUNDERSTORMS ESPECIALLY AFTER 18Z TODAY AND BEFORE 04Z OR SO FRIDAY. ANY OUTFLOW FROM STORMS COULD IMPACT WINDS AT THE AIRPORT COMPLEX. OTHERWISE EXPECT MAINLY SCT-BKN CLOUDS AOA 13K FEET AT KLAS. WINDS TONIGHT AWAY FROM ANY SHRA/TSRA OR OUTFLOW SHOULD FAVOR A SOUTH TO SOUTH-SOUTHWEST DIRECTION AT 5-10 KTS. THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SHRA/TSRA WILL BE POSSIBLE ACROSS AREAS SOUTH OF KBIH- KLAS-KIGM LINE TODAY ESPECIALLY AFTER 18Z. GUSTY AND ERRATIC WINDS AS WELL AS CIGS AND VSBY REDUCED TO MVFR OR LOWER ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA. LOCAL MOUNTAIN OBSCURATIONS POSSIBLE. OTHERWISE LOOK FOR WINDS TO FAVOR TYPICAL DIURNAL TRENDS WITH SCT- BKN CLOUDS AOA 10K-15K FEET. SHRA/TSRA SHOULD START TO DECREASE IN COVERAGE BETWEEN 03Z AND 06Z FRIDAY. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...STACHELSKI LONG TERM...PULLIN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Jul 30, 1:31 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT THU JUL 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM FLASH FLOOD JOSHUA TREE 34.13N 116.32W
07/30/2015 SAN BERNARDINO CA LAW ENFORCEMENT
CHP HAS REPORTED ROADWAY FLOODING FROM RICE AVE WEST
THROUGH JOSHUA TREE WITH WATER COVERING THE ROADS IN
SEVERAL LOCATIONS ON HIGHWAY 62.
&&
ASGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:30 PM MST | Flash Flood Watch | VEF | Mohave | 24 hr |
| Jul 30, 2:29 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 30, 3:02 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 58 min |
| Jul 30, 3:20 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 55 min |
| Jul 30, 3:28 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.